Ohio, 2011

Tornado in Ohio, May 23, 2011

May 23, 2011 · NWS IWX · 1 event in 1 county or zone

A cold front moved through the region, interacting with moderate instability and strong shear. Numerous thunderstorms developed and became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A cold front moved through the region, interacting with moderate instability and strong shear. Numerous thunderstorms developed and became severe. A few of the storms took on supercell characteristics and produced brief tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 23, 1:36 PM EST, 4 hours 20 minutes earlier.

Area forecast discussion, May 23, 1:36 PM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
236 PM EDT MON MAY 23 2011

.SHORT TERM...LATE THIS AFTERNOON THROUGH TUESDAY NIGHT

SEVERE THUNDERSTORM WATCH 342 HAS BEEN ISSUED FOR MUCH OF THE
EASTERN AND SOUTHERN CWA THROUGH EARLY THIS EVENING. SFC AMBIENT
TEMPS WARMING TO NEAR 80F...COMBINED WITH SFC DEWPOINTS IN THE
LOW/MID 60S AND SUBTLE COOLING ALOFT HAVE YIELDED SBCAPE VALUES NEAR
2000 J/KG AS OF 18Z. ALOFT...H5 TROUGH AXIS WILL CONTINUE TO PIVOT
NEWD INTO THE NORTHERN GREAT LAKES WITH AN IOWA VORT MAX AND
ASSOCIATED 7/5H 60 KNOT JET MAXIMUM WORKING OUT AHEAD OF THIS INTO
THE FA. THIS HAS SUPPORT FROM THE WOLCOTT PROFILER WHICH SHOWS
NEARLY UNIDIRECTIONAL WSW FLOW OF 30-40 KNOTS 0-2KM AND NEARLY 60
KTS 2-5 KM. THIS WIND FIELD WILL PROVIDE SUFFICIENT SHEAR FOR
SUSTAINABLE UPDRAFTS AND UPSCALE CONVECTIVE GROWTH. MAIN THREATS
WILL BE DAMAGING WINDS PER INVERTED V SOUNDINGS AND STRENGTH OF WIND
FIELD...AND LARGE HAIL INITIALLY GIVEN 0-6 KM BULK SHEAR NEAR 50
KNOTS...AND CAPE WITHIN THE HAIL GROWTH ZONE. TORNADOES...OTHER THAN
WEAK MESO VORT SPINUPS WITHIN BOWING SEGMENTS...ARE NOT A BIG
CONCERN GIVEN MARGINAL 0-1 SRH AND RELATIVELY HIGH LCL/S. CONVECTIVE
EVOLUTION HAS BEGUN AS DISCRETE CELLS...WHICH WILL LIKELY ORGANIZE
INTO BOWING SEGMENTS ACROSS EASTERN/SOUTHERN PORTIONS OF THE FA.
ALSO...QUICK LOOK AT MOSAIC SHOWS MCS OUTFLOW/CONVECTIVE LINE
PROPAGATING RAPIDLY NEWD THROUGH STL ATTM. THIS COULD CLIP OUR FAR
SOUTHEAST BTW 22-01Z PER LATEST 3 KM HRRR PROGS.

THE NRN GREAT LAKES UPPER TROUGH WILL RAPIDLY CONTINUE NEWD TOWARDS
SOUTHEAST CANADA TONIGHT AS IT GETS ABSORBED INTO A H5 TROUGH
DIGGING SEWD THROUGH ONTARIO. SUBSIDENCE/SHORTWAVE RIDGING BEHIND
THIS FEATURE SHOULD ALLOW FOR DRY/BENIGN WX LATER TONIGHT INTO
MUCH OF TUESDAY. ALSO SHOULD SEE A COOLER CP AIRMASS SETTLE INTO
AT LEAST THE NRN TWO THIRDS OF THE FA DURING THIS TIME PER
NEGATIVE LOW LEVEL THETA-E ADVECTION BEHIND THE AFOREMENTIONED SFC
FRONT THAT WILL LIKELY STALL OUT OVER OUR FAR SOUTH OR JUST SOUTH
OF THE FA LATE TONIGHT INTO TUESDAY. WOULD NOT BE SURPRISED IF
CONVECTIVE OUTFLOW FORCES THIS BOUNDARY FARTHER TO THE SOUTH
SUPPRESSING CHANCES FOR SHOWERS/STORMS ACROSS THE FAR SOUTH
TOMORROW. CHANCES FOR SHOWERS/STORMS LATE TONIGHT INTO TUESDAY
WILL BE TIED TO WHERE THIS BOUNDARY STALLS AND THE TRACK/TIMING OF
A LEAD/SRN STREAM LOW AMPLITUDE SHORTWAVE FCST TO EJECT NEWD
TOWARDS THE OH VALLEY IN WSW FLOW ALOFT. THE ASSOCIATED CONVECTIVE
COMPLEX MAY CLIP SRN AREAS TOMORROW SO CONTINUED WITH POPS IN THE
SOUTH...BUT DROPPED THE SHOWER MENTION ACROSS THE NORTH PER LATEST
MODEL TRENDS. OTHERWISE...LINGERING SATURATED BOUNDARY LAYER UNDER
A POST FRONTAL SUBSIDENCE INVERSION SHOULD ALLOW A BKN/OVC
STRATOCU DECK TO PERSIST ACROSS AT LEAST SOUTHERN AND EASTERN
AREAS TOMORROW. THE NEXT CHANCE FOR MORE ORGANIZED CWA WIDE
SHOWER/STORM ACTIVITY APPEARS TO BE LATE TUESDAY NIGHT INTO
WEDNESDAY. THIS WILL BE IN CONJUNCTION WITH LOW LEVEL THETA-E
ADVECTION COINCIDENT WITH A POTENT MID LEVEL CIRCULATION...NOW
OVER CENTRAL CALIFORNIA...FCST TO PROPAGATE INTO THE CENTRAL
PLAINS BY 12Z WEDNESDAY.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY

ACTIVE PERIOD TO CONTINUE IN THE EXTENDED PERIOD OF THE FORECAST
WITH FAIRLY DECENT MODEL AGREEMENT THROUGH ABOUT FRIDAY...AND THEN
WIDER SPREAD AMONG DETERMINISTIC AND ENSEMBLE SOLUTIONS OFFERS LOWER
CONFIDENCE FOR THE WEEKEND INTO EARLY NEXT WEEK.

DIGGING UPPER LEVEL TROUGH ACROSS SOUTHWEST CONUS WILL BEGIN TO
EMERGE ACROSS CENTRAL AND SOUTHERN PLAINS BY MID WEEK WITH SOME
NORTHWARD MIGRATION TO STALLED SFC BOUNDARY EXPECTED. FAIRLY STRONG
AGREEMENT AMONG ECMWF/GFS IN TAKING CENTER OF THIS UPPER LOW INTO
CENTRAL MISSOURI BY TUESDAY MORNING. A STRONG UPPER JET STREAK WILL
ROUND THE BASE OF THIS TROUGH AND NOSE INTO MID/UPPER MS RIVER
VALLEY ON WEDNESDAY INCREASING LARGE SCALE ASCENT. PREVIOUS FORECAST
HAS THIS SCENARIO WELL IN HAND WITH LIKELY THUNDER POPS. SFC
BOUNDARY MAY NOT REACH FAR NORTHERN PORTIONS OF FORECAST AREA ON
WEDNESDAY...BUT ENOUGH ELEVATED INSTABILITY SHOULD EXIST NORTH OF
SFC BOUNDARY TO WARRANT THUNDER MENTION ACROSS THE ENTIRE AREA. SOME
SEVERE POTENTIAL FOR WEDNESDAY GIVEN STRENGTHENING SHEAR PROFILES
WITH STRONGER MID/UPPER FLOW. GREATEST SEVERE THREAT WILL LIKELY
EXIST FOR SOUTHERN LOCATIONS WHICH STAND A BETTER CHANCE OF
EXPERIENCING NEAR SFC OR NEAR SFC BASED INSTABILITY.

RAIN AND PERHAPS SOME EMBEDDED THUNDER WILL PERSIST INTO THURSDAY
WITH FORCING LIKELY TRANSITIONING MORE IN THE WAY OF MID/UPPER
DEFORMATION FORCING AS UPPER LOW TRACKS SOUTH OF THE AREA. DID ADD A
CHANCE OF THUNDER ACROSS SOUTHEAST LOCATIONS WITH A BETTER CHANCE OF
CONTINUED SOUTHWEST LOW LEVEL FLOW AND BETTER LOW LEVEL MOISTURE
AVAILABILITY. CONDITIONS SHOULD DRY OUT FROM WEST TO EAST THURSDAY
NIGHT INTO FRIDAY AS THIS SYSTEM DEPARTS OHIO RIVER VALLEY BUT
PROGRESSIVE FLOW REGIME WILL ALLOW FOR ANOTHER SIGNIFICANT UPPER
TROUGH TO AFFECT THE AREA BY THE WEEKEND. MODEL AGREEMENT BEGINS TO
BREAK DOWN BY FRIDAY IN REGARDS TO PROGRESSION OF THIS NEXT FEATURE
AND HAVE GENERALLY FOLLOWED GFS IDEA FOR A SLIGHTLY FASTER
PROGRESSION WHICH IS MORE CONSISTENT WITH GOING FORECAST GRIDS AND
ALSO IS SOMEWHAT SUPPORTED BY ENSEMBLE DATA. WHILE ACTIVE CONDITIONS
IN TERMS OF PRECIP CHANCES WILL LIKELY EXTEND INTO NEXT WEEKEND AND
THE EARLY PARTS OF NEXT WEEK...CONTINUED POOR MODEL RUN TO RUN
CONTINUITY ARGUES FOR NOT INCLUDING POPS POST FRIDAY AT THIS TIME.

&&

.AVIATION.../18Z TAFS/

VFR CONDITIONS ARE FCST TO PERSIST THIS AFTERNOON/EVENING OUTSIDE
OF ANY CONVECTION. STILL DO EXPECT A LINE OF SHOWERS/STORMS TO
DEVELOP NEAR SBN BTW 18-19Z AND QUICKLY RACE SEWD THROUGH FWA BTW
19-21Z. THIS LINE MAY DEVELOP JUST SOUTH AND EAST OF SBN SO WENT
WITH A VCSH/CB MENTION BEFORE 20Z. CONTINUED WITH THE TEMPO MVFR
GROUP AND GUSTS TO 40 KNOTS AT FWA 19-21Z WHERE INVERTED V THERMAL
ENVIRONMENT AND INCREASING BOUNDARY LAYER DESTABILIZATION MAY
YIELD EVEN HIGHER SEVERE GUSTS AND HAIL. CONTINUED WITH
PESSIMISTIC LOWER IFR/MVFR CONDITIONS LATER TONIGHT...ESPECIALLY
AT FWA...GIVEN COOLED/SATURATED BOUNDARY LAYER UNDERNEATH A POST
FRONTAL SUBSIDENCE INVERSION.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...STEINWEDEL
LONG TERM...MARSILI
AVIATION...STEINWEDEL
Hazardous weather outlook, May 23, 4:37 AM EST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
537 AM EDT MON MAY 23 2011

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-240945-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
537 AM EDT MON MAY 23 2011 /437 AM CDT MON MAY 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS...ESPECIALLY THIS AFTERNOON
AND EARLY EVENING...ACROSS NORTHERN INDIANA...SOUTHERN LOWER
MICHIGAN AND NORTHWEST OHIO. THE GREATEST RISK IS FOR DAMAGING WIND
GUSTS TO 70 MPH. ISOLATED HAIL TO ONE INCH IN DIAMETER IS ALSO
POSSIBLE. THE GREATEST RISK FOR SEVERE WEATHER IS ALONG AND EAST
OF A MONTICELLO TO WARSAW INDIANA TO THREE RIVERS MICHIGAN LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY
NIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO EARLY
THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-240945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
537 AM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS...ESPECIALLY MIDDAY INTO THIS
AFTERNOON. WIND GUSTS TO 40 KNOTS AND HAIL TO ONE INCH IN
DIAMETER ARE POSSIBLE. LOCALLY HIGH WAVES ARE POSSIBLE IN AND NEAR
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS TUESDAY AND FRIDAY.

THERE IS A HIGH RISK OF RIP CURRENTS ON THURSDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

INZ003-MIZ077-240945-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
537 AM EDT MON MAY 23 2011 /437 AM CDT MON MAY 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS...ESPECIALLY MIDDAY INTO THIS
AFTERNOON. ISOLATED WIND GUSTS TO 50 MPH AND HAIL TO DIME SIZE
ARE POSSIBLE IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY
NIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MIDDAY INTO THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, May 23, 5:27 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
627 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             DECATUR                 40.83N  84.93W
05/23/2011  E0.70 INCH       ADAMS              IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX1100837

MCS
Local storm report, May 23, 5:28 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
628 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     FLOOD            WABASH                  40.80N  85.82W
05/23/2011                   WABASH             IN   EMERGENCY MNGR

            WATER RUNNING OVER MANY OF THE COUNTY ROADS NORTH OF US
            24

&&

EVENT NUMBER IWX1100838

SAW
Local storm report, May 23, 5:31 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
631 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     ROANN                   40.91N  85.92W
05/23/2011                   WABASH             IN   EMERGENCY MNGR

            TREES DOWN IN THE ROANN AREA...TIME ESTIMATED FROM
            RADAR

&&

EVENT NUMBER IWX1100839

SAW
Local storm report, May 23, 5:37 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
637 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     FLOOD            ANDREWS                 40.86N  85.60W
05/23/2011                   HUNTINGTON         IN   LAW ENFORCEMENT

            SAND BAGGING NOW OCCURRING IN ANDREWS

&&

EVENT NUMBER IWX1100840

SAW
Local storm report, May 23, 5:49 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
649 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     FLOOD            1 N BLUFFTON            40.75N  85.17W
05/23/2011                   WELLS              IN   TRAINED SPOTTER

            WATER ABOUT 4 INCHES DEEP IS FLOWING OVER SR 116 NEAR
            HUNTER ROAD

&&

EVENT NUMBER IWX1100841

SAW
Local storm report, May 23, 5:54 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
654 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TORNADO          3 N MOUNT ETNA          40.79N  85.56W
05/23/2011                   HUNTINGTON         IN   EMERGENCY MNGR

            TREE DAMAGE AND MINOR HOUSE DAMAGE WITH SHINGLES BLOWN
            OFF

&&

EVENT NUMBER IWX1100842

SAW

The radar

The Northern Indiana radar (KIWX), 108 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Van Wert

When
May 23, 5:56 PM EST to 6:02 PM EST
Where
Van Wert County, 1.62 mi E of Schumm to 1.17 mi SSE of Ohio City
Rating
EF1
Path length
4.11 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
40.754, -84.690

A survey of damage was performed by NWS officials, confirming a tornado touched down near the intersection of Walnut Grove and Alspach Roads. As it traveled east, eyewitness reports indicated that at least two funnels were in contact with the ground. They quickly merged into one near Kneller Road, where the greatest concentration of damage was found. As it continued east, the tornado became rain-wrapped and eventually lifted near the intersection of Walnut Grove and Burris Roads. While the majority of the damage was in the range of an EF0, the location where the funnels merged was determined to be caused by winds of between 90 and 95 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyThe tornado archive for Ohio, 2011Warnings in Ohio, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317606.